Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 27, NWS Midland/Odessa, TX

April 18, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Apr 18, 2020, 3:45 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Apr 18, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2020, 3:45 AM CDT (08:45 UTC)
In effect from
Apr 18, 2020, 1:00 PM CDT
Expired
Apr 18, 2020, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS74 KMAF 180845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CDT Sat Apr 18 2020

NMZ027-TXZ270-271-190200-
/O.UPG.KMAF.HW.A.0017.200418T1800Z-200419T0200Z/
/O.NEW.KMAF.HW.W.0027.200418T1800Z-200419T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
245 AM MDT Sat Apr 18 2020

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From noon today to 8 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

*PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
090 
WWUS74 KMAF 181902
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
202 PM CDT Sat Apr 18 2020

NMZ027-TXZ270-271-190200-
/O.CON.KMAF.HW.W.0027.000000T0000Z-200419T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
102 PM MDT Sat Apr 18 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 18, 3:42 AM CDT, 3 minutes earlier.

Area forecast discussion, Apr 18, 3:42 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
342 AM CDT Sat Apr 18 2020

.DISCUSSION...
Upper low near the 4 Corners Region this morning with a secondary
trough swinging across Srn CA.  The low will track E across the
TX/OK Panhandles today with the trough moving into the area tonight.
After trough passes east will have brief ridging over the area
Sunday.  Another closed low will reach CA Monday before quickly
swinging across AZ and NM Tuesday.  After this low moves east high
pressure will once again return to the area through mid week with a
broad trough expected Friday.

Starting off the day with post frontal conditions... an easterly
wind and increasing low clouds.  A Leeside low sets up today over
Srn CO with a trough extending southward across the area.  The wind
will come around to the W today as the trough drags eastward pushing
the clouds east.  All this will result in warmer temps today with
readings climbing into the 70s and 80s. Sunday will even be a bit
warmer but A backdoor front tries to briefly push down into NE
Permian Basin late Sunday as a surface ridge builds south.  Models
not in agreement as far as fropa timing whether or not will be early
enough to affect afternoon highs. Temps will continue to warm Monday
into next week as 80s become widespread and some 90s appear.

Ahead of approaching upper trough 700mb wind will increase to 40kts
across the west... will upgrade the High Wind Watch for the
Guadalupes to a warning.  As far as precipitation the forecast looks
dry other than some low pops over the east in the extended.

&&

.FIRE WEATHER...
Low relative humidity values will be present today across southeast
New Mexico and most areas south and west of the Pecos River. Winds
will be near or above 20 mph across much of this area. Fuels across
the area will continue to dry out but won't yet be critically dry.
Elevated to near critical fire weather will be present today so will
issue an RFD. Low RH values will continue across some or most of the
area through mid to late next week. Fuels will continue to dry out
as rain chances remain low to nil. Temperatures will warm back up to
above normal beginning Sunday. Tuesday looks to be the most
favorable day for critical fire weather with winds increasing in
strength and low RH values as far east as the western Permian Basin.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  54  83  50 /  10   0   0   0
Carlsbad                       81  52  83  52 /   0   0   0   0
Dryden                         81  57  92  57 /   0   0   0   0
Fort Stockton                  82  56  85  55 /   0   0   0   0
Guadalupe Pass                 74  48  73  48 /   0   0   0   0
Hobbs                          75  49  79  49 /   0   0   0   0
Marfa                          79  44  76  41 /   0   0   0   0
Midland Intl Airport           76  54  84  53 /  10   0   0   0
Odessa                         76  54  84  52 /  10   0   0   0
Wink                           82  51  86  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon today to 8 PM MDT this evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning from noon today to 8 PM MDT this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

80/72
Hazardous weather outlook, Apr 17, 2:24 PM CDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CDT Fri Apr 17 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
224 PM CDT Fri Apr 17 2020 /124 PM MDT Fri Apr 17 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated to near critical fire weather conditions are possible
across the Upper Trans Pecos, Southeast New Mexico Plains, and
higher terrain Saturday.

High winds are possible in the Guadalupe Mountains on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.